Washington, 2011

High Wind in Washington, February 12, 2011

February 12, 2011 · NWS OTX · 1 event in 1 county or zone

A strong cold front moved through the region from west to east. This front produced gusty southwest winds across the Columbia Basin with gusts between 30 and 50 mph common through the afternoon and evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moved through the region from west to east. This front produced gusty southwest winds across the Columbia Basin with gusts between 30 and 50 mph common through the afternoon and evening hours. Breaking mountain waves on the lee side of the Northern Cascades resulted in localized high wind gusts of 50 to 72 mph in southern Grant County. Numerous power outages and broken tree branches were reported in this area along with localized areas of blowing dust, which included the towns of Mattawa, Royal City, and Othello. Several shingles were blown off a residential home and two inch diameter tree limbs reportedly broken off near Beverly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 12, 10:41 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 12, 10:41 AM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1041 AM PST SAT FEB 12 2011

.SYNOPSIS...
THE DRY RIDGE OF THE PAST WEEK WILL BREAK DOWN RAPIDLY TODAY ALLOWING
A PAIR OF FRONTS TO CROSS THE INLAND NORTHWEST. A WEAK WARM FRONT
WILL BRING A CHANCE OF PRECIPITATION TO LOCATIONS NEAR THE CANADIAN
BORDER THROUGH THIS EVENING. THIS FRONT WILL BE FOLLOWED BY A
STRONGER COLD FRONT TONIGHT WHICH WILL DELIVER A MUCH GREATER
CHANCE OF PRECIPITATION AND GUSTY WINDS. MOST OF THE VALLEY PRECIPITATION
WILL FALL AS RAIN...WHILE SNOW WILL BE RESERVED FOR THE MOUNTAINS.
COOLER AND UNSETTLED WEATHER WILL RETURN TUESDAY AS A STRONG COLD
FRONT SHIFTS THROUGH THE INLAND NORTHWEST. SNOW SHOWERS WILL BE
POSSIBLE THEN DOWN TO THE VALLEY FLOORS.

&&

.DISCUSSION...
REST OF TODAY...IMPRESSIVE ATMOSPHERIC RIVER ASSOCIATED WITH WARM
FRONT WILL CONTINUE TO BE THE FOCUS OF TODAYS WEATHER. THE LATEST
IR SATELLITE PICTURE DEPICTED A BROAD PLUME OF MOISTURE OVER THE
ENTIRE PAC NW...HOWEVER OVER THE INLAND NW...MOST OF THIS MOISTURE
WAS ABOVE 12K FEET PER SURFACE OBSERVATIONS. WHILE THE PLUME WAS
PREDOMINANTLY ZONAL OR W-E OVERNIGHT...IT HAS SINCE TAKEN ON MORE
OF A SW-NE ORIENTATION AS A FAIRLY VIGOROUS SHORTWAVE TROF
APPROACHES 130W. THIS IS THE MECHANISM WHICH SHOULD PULL THE
STRONGEST ISENTROPIC ASCENT AND WARM AIR ADVECTION NORTH OF THE
BC-US BORDER THIS AFTERNOON. AS A RESULT...WE HAVE LOWERED POPS
OVER ALL AREAS ASIDE FROM THOSE NEAR THE IMMEDIATE INTERNATIONAL BORDER
AND ALONG THE NORTH CASCADE CREST. OTHERWISE THE MAIN CHALLENGE
FOR TODAY WILL BE TEMPERATURES. THIS IS A TRICKY VENTURE
TODAY...AS THE SOUTHEAST HALF OF THE CWA REMAINS FAIRLY WELL MIXED
WITH TEMPS WELL INTO THE MID 40S AND 50S...WITH ADDITIONAL RISES
EXPECTED. A FEW 60S WILL BE POSSIBLE OVER THE LOWER SNAKE RIVER
VALLEY THIS AFTERNOON...WHICH IS SIGNIFICANTLY WARMER THAN EVEN
THE WARMEST RAW MODEL GUIDANCE. THE BIGGER PROBLEM THIS AFTERNOON WILL
BE LOCATED OVER THE NW HALF OF THE CWA WHERE THE MIXING POTENTIAL
IS MUCH MORE LIMITED. TEMPS IN THE WENATCHEE AREA...WESTERN
COLUMBIA BASIN...AND CASCADE LEE VALLEYS WERE ONLY IN THE UPPER
20S TO MIDDLE 30S...WHICH IS CONSIDERABLY COOLER THAN THE MODELS
WERE FORECASTING. NOT SURE HOW FAR THESE LOCATIONS WILL RECOVER
TODAY...AS NEARBY RAWS SENSORS WOULD SUGGEST FAIRLY STRONG
INVERSIONS ARE IN PLACE. FOR NOW WE WILL BACK OFF A LITTLE ON THE
PREVIOUS FORECASTS AND RESTRICT THE MAXES TO THE MID 30S TO LOWER
40S. FX

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 18Z SUN.
THE MAIN WX OF CONSEQUENCE THIS PERIOD WILL BE AN INCOMING COLD
FRONT. THE FRONT WILL PASS OVER KEAT AND KMWH BTWN 04-06Z WITH
LITTLE FANFARE ASIDE FROM BRIEF CIGS BTWN 050-070. THE FRONT WILL
MOVE OVER THE REMAINING TAF SITES BTWN 06-09Z. THE FRONT WILL
DELIVER SOME LIGHT RAIN WITH BRIEF MVFR CIGS PSBL...HOWEVER THE
THREAT OF THE CIGS WAS NOT GREAT ENOUGH TO PLACE IN TAFS. THE
BIGGER STORY WITH THE FRONT WILL BE THE WIND POTENTIAL. POST
FRONTAL WINDS OUT OF THE SW-W WILL INCREASE TO 20-30KTS...WITH
GUSTS OVER 40KTS PSBL. THERE IS A SMALL CHANCE THAT EVEN STRONGER
GUSTS COULD SURFACE AS WINDS ARND 2K FT ABOVE THE GROUND COULD REACH
50-55KTS. WINDS SHOULD SUBSIDE RAPIDLY BTWN 12Z-16Z AT ALL
LOCATIONS. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        50  34  46  33  48  35 /   0  40  30  60  50  60
COEUR D'ALENE  50  32  45  32  46  34 /  10  60  40  60  50  60
PULLMAN        54  38  51  35  51  38 /   0  60  40  20  30  40
LEWISTON       57  40  54  37  54  40 /   0  20  30  20  20  30
COLVILLE       44  31  43  31  42  32 /  20  70  30  70  60  60
SANDPOINT      46  33  42  32  43  32 /  20  80  40  60  50  60
KELLOGG        48  33  41  32  43  32 /  10  80  70  50  50  60
MOSES LAKE     50  32  49  32  49  35 /   0  10  30  20  30  50
WENATCHEE      45  31  48  33  46  35 /   0  10  20  30  40  40
OMAK           45  27  43  29  43  32 /  10  10  20  60  60  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY COEUR
     D'ALENE AREA...IDAHO PALOUSE...LEWISTON AREA.

WA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY LOWER
     GARFIELD AND ASOTIN COUNTIES...SPOKANE AREA...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

&&
Hazardous weather outlook, Feb 12, 5:58 AM PST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
558 AM PST SAT FEB 12 2011

IDZ002-003-026-WAZ032-033-035-036-131400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
558 AM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT MOVING INTO THE REGION LATER TODAY WILL BRING WINDY
CONDITIONS ACROSS THE UPPER COLUMBIA BASIN THROUGH THE SPOKANE
AREA AND PALOUSE...AS WELL AS THE LEWISTON AREA. THE RISK WILL
DEVELOP DURING THE EVENING AND CONTINUE THROUGH THE OVERNIGHT
HOURS WITH THE PASSING COLD FRONT. SUSTAINED WINDS BETWEEN 25 TO
35 MPH ARE EXPECTED WITH GUSTS EXCEEDING 40 MPH. A WIND ADVISORY
IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM SUNDAY.

IDZ001-004-WAZ042-131400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
558 AM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST PACIFIC STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS TO THE MOUNTAINS OF THE IDAHO PANHANDLE AND ALONG
THE CASCADE CREST LATER TODAY THROUGH SUNDAY MORNING. SNOW LEVELS
ARE EXPECTED TO RANGE BETWEEN 2500 TO 3500 FEET FROM THE NORTHERN
PANHANDLE TO THE CENTRAL PANHANDLE WHEN THE RISK FOR PRECIPITATION
BECOMES MORE LIKELY. IN ADDITION TO SNOW...WINDY CONDITIONS WILL
BRING THE POTENTIAL FOR BLOWING SNOW AND REDUCTIONS IN VISIBILITY.
THIS COULD RESULT IN SOME TRAVEL DIFFICULTIES.

IDZ027-WAZ031-034-037-038-041-043-044-131400-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
MOSES LAKE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moses Lake Area

When
February 12, 2:55 PM PST to 3:20 PM PST
Where
Moses Lake Area forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279443.